Skip to main content

View Diary: How Many Epi-Pens are in Your School's Medicine Cabinet? (20 comments)

Comment Preferences

  •  I discovered I was deathly allergic to wasps (7+ / 0-)

    in fact, all stinging insects....did not know until I was stung one time too many. I did not have an epi-pen and fortunately was able to call 911.

    I was an adult though...not at the mercy of adults who I would be trusting to know what to do without havig to worry about red-tape!

    These things can be lifesavers.  I did not know they are not already in school clinics. That seems like it should be a no-brainer so far as real life-saving medication goes.

    wow.

    "one useless man is a shame, two is a law firm, and three or more is a congress" -- John Adams

    by blue armadillo on Fri Nov 30, 2012 at 07:53:36 AM PST

    •  Best reason to have non-RX Epi around: (5+ / 0-)
      Recommended by:
      Neither Nor, phonegery, wader, kyril, BachFan

      Shock can occur during a person's first bee sting (though not often, still) and a kid nor parents has any way of knowing.

      I know that if I were the school RN or even a teacher and a kid couldn't breath and was turning blue b/c of a bee sting or allergies, I would use the first damn shot around and to hell with prescriptions, I am going to "miss" on saving the child.  Every time.

      Blessed are the peacemakers, the poor, the meek and the sick. Message to Repug Fundies: "DO you really wonder "what would Jesus do?" I didn't think so.

      by 4CasandChlo on Fri Nov 30, 2012 at 07:58:18 AM PST

      [ Parent ]

      •  Can an epi-pen harm a child... (2+ / 0-)
        Recommended by:
        phonegery, wader

        ...if it's either used incorrectly or used on someone who isn't suffering from allergic symptoms?

        I think that would need to be answered before I'd be comfortable putting epi-pens into the hands of those who don't necessarily have any medical training or expertise in that area. Otherwise, we're setting up a situation where kids could be harmed by the overuse (or improper use) of epi-pens.

        "When I give food to the poor, they call me a saint. When I ask why the poor have no food, they call me a communist." --Dom Helder Camara, archbishop of Recife

        by JamesGG on Fri Nov 30, 2012 at 08:06:46 AM PST

        [ Parent ]

        •  yes (6+ / 0-)

          there are potential side effects - some very serious.

        •  They're nearly impossible to use improperly (1+ / 0-)
          Recommended by:
          Mr Robert

          It takes roughly 10 seconds to explain or demonstrate how to use one. Uncap, hold in your fist, press the black end firmly against the victim's thigh.

          In my EMT training course we literally spent under 2 minutes on the epipen module, and most of that was explaining that we should prefer to use the patient's own injector if they have one. We never actually handled one. Those two minutes of verbal explanation made us 'trained and certified professionals.' I'm sure a school can manage that much training for every staff member.

          It's theoretically possible to injure someone by shooting them in the hand/foot/face/neck, but...really, "black end against thigh" isn't that hard to remember, and they even have instructions on them in case an untrained person has to use one.

          It is possible for an epipen to cause a dangerous reaction itself, especially in people with cardiovascular conditions. People who have been treated with an epipen, whether or not it resolves their symptoms, should be immediately transported to a hospital.

          When a child has something that looks like an allergic reaction, the correct response is for one adult to administer an epipen while another calls 911 - both should happen immediately, and the adult who calls 911 should stay on the line and update the 911 operator after the epipen is administered.

          "Let’s just move on, treat everybody with firmness, fairness, dignity, compassion and respect. Let’s be Marines." - Sgt. Maj Michael Barrett on DADT repeal

          by kyril on Fri Nov 30, 2012 at 11:14:06 AM PST

          [ Parent ]

          •  I was talking about (0+ / 0-)

            reactions to the medication, not the device. As someone who carries one at all times, I'm sorry you didn't get more training - You don't place it against the thigh and then push button - you smack it against the thigh causing the trigger to release. After you've removed the top. At least that is with Epipen

        •  when a friend got stung multiple times (his dog (0+ / 0-)

          wandered into an underground wasp nest), there was absolutely NO doubt that he was having a reaction.  when he first started to react, i flew to the corner store and bought out benadryl - raced back, made him take them as i watched him turn dark red and start to look like his father (capillary fill reaction).

          as we raced to the hospital with him saying "hurry, i can't breathe" - i ran in ahead of him and told the nurse "BEE STING" - she ran past me to rush him inside - where the e.r. nurse put him on a gurney and left us for almost half an hour until i FINALLY stormed out and asked where the doctor was.

          she looked shocked and said, "he hasn't been SEEN yet?!?" - and raced back with an epi pen.

          this was in the early 90s - scariest damned thing i've ever witnessed.  he is lucky to have survived and i know exactly what a reaction looks like - it's not pretty.

          now, i'd shove benadryl into someone (if no epi pen was around) and call 911.

Subscribe or Donate to support Daily Kos.

Click here for the mobile view of the site